Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Jacksonville, FL

May 21, 2010Appling County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 21, 2010, 3:36 PM EDT for Appling County, Jeff Davis County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2010, 3:36 PM EDT (19:36 UTC)
Expired
May 21, 2010, 4:15 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Appling County, GA, Jeff Davis County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:40 PM EDT, 56 minutes earlier.

Area forecast discussion, May 21, 2:40 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI MAY 21 2010

.SHORT TERM...AS OF 2 PM EDT...CONVECTION IS HAVING A DIFFICULT
TIME TO INITIATE. AS THE AFTERNOON PROGRESSES...THE INTERACTION OF
SEA-BREEZES...DIFFERENTIAL HEATING...OUTFLOW BOUNDARIES
APPROACHING FROM CENTRAL GEORGIA AND THE APPROACH OF A POTENT
SHORTWAVE TROUGH SHOULD BRING SCATTERED THUNDERSTORMS OVER OUR
INTERIOR. ACTIVITY WILL LIKELY BECOME MOST NUMEROUS ACROSS INTERIOR
SOUTHEAST GEORGIA. AS BEEN DISCUSSED...THERE REMAINS THE POTENTIAL
FOR STRONG OR SEVERE THUNDERSTORMS AND SEVERE THUNDERSTORMS HAVE
RECENTLY FORMED ACROSS SOUTH GEORGIA...ALONG APPROACHING OUTFLOW
BOUNDARY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING WEST OF U.S. HIGHWAY 301 WITH ISOLATED SHOWERS OR STORMS
EAST OF THIS FEATURE. IT APPEARS THE GFS MODEL IS SUFFERING FROM
CONVECTIVE FEEDBACK ISSUES...AS THIS MODEL IS DEPICTING A BULLS-
EYE OF STRONG LIFT/HEAVY PRECIP ACROSS SOUTHEAST GEORGIA. NONETHELESS...
STILL ANTICIPATE ACTIVITY TO LINGER ACROSS SOUTHEAST GEORGIA
WELL PAST MIDNIGHT AND HAVE INCLUDED SLIGHT CHANCE/CHANCE POPS
FOR THIS AREA.

MAIN SYNOPTIC SCALE FEATURES THIS WEEKEND WILL INCLUDE A DEEP LAYER
RIDGE JUST TO OUR WEST WITH A CLOSED...ALBEIT WEAK LOW DROPPING
SOUTHEAST FROM THE GREAT LAKES TOWARDS THE MID-ATLANTIC STATES. A
WEAK PRESSURE PATTERN WILL CONTINUE ACROSS THE REGION AND SEA-
BREEZES WILL PROPAGATE INLAND EACH AFTERNOON. DUE TO THE LACK OF
STRONG ASCENT...ONLY ISOLATED SHOWERS/STORMS ARE FORECAST.
AFTERNOON HIGHS ARE EXPECTED TO RANGE FROM THE MID 80S AT THE
COAST TO LOWER 90S ACROSS THE INTERIOR.

MONDAY...A CLOSED LOW OVER THE MID-ATLANTIC STATES IS FORECAST TO
ADVANCE FARTHER SOUTHEAST AND CENTER OVER THE ATLANTIC WATERS.
THIS FEATURE IS FORECAST TO PHASE WITH A STACKED LOW CURRENTLY
POSITIONED EAST OF THE BAHAMAS. DYNAMICS ARE FORECAST TO INCREASE
ACROSS THE JACKSONVILLE COUNTY WARNING AREA AS WELL AS DEEPENING
MOISTURE...AND HAVE INCLUDE HOMOGENEOUS CHANCE POPS.

.LONG TERM...EXTENDED RANGE MODELS REMAIN IN GENERAL AGREEMENT IN
SHOWING HIGH PRESSURE OVER THE NEW ENGLAND STATES BUILDING
SOUTHWARD WITH A BACKDOOR FRONT MOVING THROUGH THE AREA ON
TUESDAY. IN ADDITION...LOW PRESSURE WILL BOMB OFF THE COAST OF THE
CAROLINAS WHICH WILL ENHANCE THE LOCAL GRADIENT. ALTHOUGH MUCH
UNCERTAINTY EXISTS WITH REGARDS TO STRENGTH AND POSITION OF THIS
LOW...LOCALLY WE CAN EXPECT AN INCREASE IN COASTAL SHOWERS AND
SIGNIFICANTLY COOLER TEMPS EAST OF THE INTERSTATE 95 CORRIDOR.

&&

.AVIATION...
MAIN FORECAST CHALLENGE THIS AFTN/EVE WILL BE UPDATING TAF'S IF
CONVECTION ALONG ATLC COAST SBRZ THAT HAS MOVED INLAND WILL TRY TO
DRIFT BACK TO THE EAST INTO THE JAX/BQK METRO AREAS. CONVECTION TO
REMAIN GENERALLY ISOLD NEAR TAF SITES THROUGH 00Z-02Z TIME FRAME
THEN SOME CONVECTIVE DEBRIS CLOUDS THROUGH MIDNIGHT. STILL EXPECT
SOME IFR/LIFR CIGS/VSBYS WITH FOG POSSIBLE TOWARD MORNING.

&&

.MARINE...
ONSHORE FLOW TO CONTINUE THROUGH THE WEEKEND WITH SEAS GENERALLY IN
THE 2-4 FT RANGE. MODELS STILL TRYING TO GET A HOLD OF HYBRID LOW TO
DEVELOP WELL EAST OF THE REGION EARLY NEXT WEEK WITH A SLOW DRIFT
TOWARD THE NORTHWEST THROUGH THE WEEK. SWELLS TO INCREASE NEXT WEEK
BUT LOCAL WINDS AND COASTAL SURF IMPACTS STILL YET TO BE DETERMINED
DUE TO UNCERTAINTY IN LOW PRESSURE TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  90  66  92 /  30  30  10  20
SSI  71  83  70  85 /  10  10  10  10
JAX  67  88  66  89 /  10  10  10  10
SGJ  70  85  70  84 /  10   0   0  10
GNV  67  90  66  92 /  20  20  10  20
OCF  67  92  68  91 /  20  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/HESS/MCALLISTER
Hazardous weather outlook, May 21, 10:00 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT FRI MAY 21 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT FRI MAY 21 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE
ATLANTIC COAST SEABREEZE AS IT MOVES INLAND LATE THIS MORNING. THE
SEA BREEZE WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE AND
SCATTERED ACTIVITY WILL BREAK OUT THIS AFTERNOON OVER INLAND AREAS
WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER INLAND SOUTHEAST
GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTHEAST FLORIDA. THE MAIN
IMPACT OF THE STORMS IS EXPECTED TO BR LARGE HAIL AND STRONG
DAMAGING WINDS FROM POSSIBLE DOWNBURST ACTIVITY. THE SLOW MOVEMENT
OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING
OF LOW LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE
BAHAMAS SATURDAY THROUGH WEDNESDAY. THE BROAD NATURE OF THE SYSTEM
WILL PROVIDE ONSHORE WINDS AND AN ELEVATED THREAT OF RIP CURRENTS
AND OCCASIONALLY ROUGH SURF AT AREA BEACHES DURING THE WEEKEND AND
THROUGH MUCH OF NEXT WEEK. THERE WILL ALSO BE AN INCREASED CHANCE
OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, May 21, 3:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI MAY 21 2010

GAZ133-211945-
JEFF DAVIS-
300 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 345 PM EDT...

AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF HAZLEHURST...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST THROUGH 345 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3192 8248 3182 8263 3187 8275 3188 8274
      3188 8272 3192 8268 3192 8264 3196 8256
      3196 8255
TIME...MOT...LOC 1900Z 311DEG 15KT 3191 8269

ZAPPE
Special weather statement, May 21, 3:18 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT FRI MAY 21 2010

GAZ164-212000-
CHARLTON-
318 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF HOMELAND...OR 4
MILES WEST OF FOLKSTON...AND CURRENTLY STATIONARY. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMELAND AND FOLKSTON
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8200 3079 8202 3078 8202 3072 8211
      3082 8217 3088 8204 3080 8197
TIME...MOT...LOC 1918Z 072DEG 2KT 3082 8208

ZAPPE
Special weather statement, May 21, 3:28 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT FRI MAY 21 2010

GAZ133-212015-
JEFF DAVIS-
328 PM EDT FRI MAY 21 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EDT...

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SNIPESVILLE...OR 11 MILES SOUTHWEST
OF HAZLEHURST...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SNIPESVILLE AND HAZLEHURST THROUGH 415
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3188 8253 3174 8273 3177 8280 3184 8280
      3186 8277 3188 8274 3189 8271
TIME...MOT...LOC 1928Z 218DEG 3KT 3178 8274

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:26 AM EDTDense Fog AdvisoryJAXBaker, Bradford, Nassau, Union5 hr
May 21, 4:03 PM EDTSpecial Weather StatementJAXGilchrist42 min
May 21, 4:18 PM EDTSpecial Weather StatementJAXBaker42 min
May 21, 4:40 PM EDTSpecial Weather StatementJAXBaker35 min
May 21, 5:07 PM EDTSpecial Weather StatementJAXUnion23 min
May 21, 5:37 PM EDTSpecial Weather StatementJAXBradford23 min
May 21, 5:46 PM EDTSpecial Weather StatementJAXBradford29 min
May 21, 6:27 PM EDTSpecial Weather StatementJAXAlachua33 min
May 21, 6:39 PM EDTSpecial Weather StatementJAXColumbia36 min
May 21, 6:42 PM EDTSpecial Weather StatementJAXAlachua33 min
May 21, 6:45 PM EDTSevere Thunderstorm WarningJAXAlachua45 min
May 21, 6:52 PM EDTSevere Thunderstorm WarningJAXColumbia, Gilchrist, Suwannee38 min
May 21, 7:01 PM EDTAreal Flood AdvisoryJAXAlachua119 min
May 21, 7:03 PM EDTSpecial Weather StatementJAXHamilton42 min
May 21, 7:14 PM EDTSpecial Weather StatementJAXColumbia31 min
May 21, 7:32 PM EDTSpecial Weather StatementJAXAlachua43 min
May 21, 7:39 PM EDTSevere Thunderstorm WarningJAXBaker, Columbia, Hamilton, Suwannee36 min
May 21, 3:00 PM EDTSpecial Weather StatementJAXJeff Davis45 min
May 21, 3:18 PM EDTSpecial Weather StatementJAXCharlton42 min
May 21, 3:22 PM EDTSevere Thunderstorm WarningJAXJeff Davis38 min
May 21, 3:28 PM EDTSpecial Weather StatementJAXJeff Davis47 min
May 21, 3:48 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Jeff Davis24 min
May 21, 3:50 PM EDTSpecial Weather StatementJAXCharlton40 min
May 21, 3:52 PM EDTSpecial Weather StatementJAXJeff Davis38 min
May 21, 4:09 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis51 min
May 21, 4:17 PM EDTSpecial Weather StatementJAXTelfair43 min
May 21, 4:27 PM EDTSpecial Weather StatementJAXWare48 min
May 21, 4:32 PM EDTAreal Flood AdvisoryJAXAppling, Bacon, Jeff Davis118 min
May 21, 4:51 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Brantley, Pierce, Wayne54 min
May 21, 4:57 PM EDTSpecial Weather StatementJAXJeff Davis48 min
May 21, 5:02 PM EDTSpecial Weather StatementJAXBacon43 min
May 21, 5:10 PM EDTSevere Thunderstorm WarningJAXWare35 min
May 21, 5:13 PM EDTSpecial Weather StatementJAXWare47 min
May 21, 5:34 PM EDTAreal Flood AdvisoryJAXAppling, Bacon, Pierce, Wayne56 min
May 21, 5:41 PM EDTSpecial Weather StatementJAXAtkinson49 min
May 21, 5:44 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Wayne46 min
May 21, 5:56 PM EDTAreal Flood AdvisoryJAXPierce, Ware2 hr
May 21, 5:58 PM EDTSpecial Weather StatementJAXBacon47 min
May 21, 6:09 PM EDTSevere Thunderstorm WarningJAXCharlton, Clinch, Ware51 min
May 21, 6:19 PM EDTSpecial Weather StatementJAXEchols41 min
May 21, 6:24 PM EDTSpecial Weather StatementJAXBrantley51 min
May 21, 6:28 PM EDTSpecial Weather StatementJAXWare47 min
May 21, 6:30 PM EDTSpecial Weather StatementJAXAtkinson45 min
May 21, 6:31 PM EDTAreal Flood AdvisoryJAXAppling, Bacon, Brantley, Jeff Davis, Pierce, Wayne119 min
May 21, 6:48 PM EDTSpecial Weather StatementJAXAtkinson42 min
May 21, 6:56 PM EDTSpecial Weather StatementJAXCharlton49 min
May 21, 7:00 PM EDTSpecial Weather StatementJAXClinch45 min
May 21, 7:42 PM EDTSpecial Weather StatementJAXClinch48 min
May 21, 7:56 PM EDTSpecial Weather StatementJAXJeff Davis49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.